Comments Subscribe to Personal Liberty News Feed Subscribe to Personal Liberty
 

Three Infections From Other Medications

ATLANTA, (UPI) –  Three more infections have been linked to medications created by the same pharmacy linked to 15 deaths and 214 cases of meningitis, U.S. officials said.

Two heart transplant patients who were administered cardioplegic solution from the New England Compounding Center in Framingham, Mass., during surgery have a fungal infection, officials of the Food and Drug Administration said.

The same compounding pharmacy shipped about 17,000 doses of the injectable steroid methylprednisolone acetate used to treat back and joint pain to 23 states. Some 14,000 of the steroid doses are estimated to have been used. Some of those sickened by the tainted medication had strokes and some have been hospitalized and are seriously ill.

“A third patient with possible meningitis potentially associated with an epidural injection of an additional New England Compounding Center product, triamcinolone acetonide, has been identified and reported to the FDA, officials said in a statement.

“Triamcinolone acetonide is a type of steroid injectable product made by the New England Compounding Center. The cases of meningitis identified up until Monday have been associated with methylprednisolone acetate, a similar steroid injectable product produced at the same pharmacy.”

The FDA has not confirmed that these infections were caused by a New England Compounding Center product, officials said.

“Investigation of these patients is ongoing; and there may be other explanations for their Aspergillus infection. Cardioplegic solution is used to induce cardiac muscle paralysis during open heart surgery to prevent injury to the heart,” the FDA said.

“The sterility of any injectable drug, including ophthalmic — eye — drugs that are injectable or used in conjunction with eye surgery, and cardioplegic solutions produced by the New England Compounding Center are of significant concern, and out of an abundance of caution, patients who received these products should be alerted to the potential risk of infection.”

At this time, no cases of infection have been reported in connection with any New England Compounding Center-produced ophthalmic drug that is injectable or used in conjunction with eye surgery, but the FDA said this class of products could present potentially similar risks of infection.

The FDA does not urge patient follow-up at this time for products of lower risk such as lotions, creams, eyedrops not used in conjunction with surgery and suppositories, officials said.

President Barack Obama said he is concerned about the illnesses’ severity. White House spokesman Jay Carney told reporters the president had been briefed on the issue and was “as concerned about it as you would expect given the severity of the impact on some people who have either died or gotten very sick.”

“At this time, the CDC does not recommend empiric anti-fungal therapy for symptomatic patients who have normal cerebrospinal fluid laboratory examination. These patients should be closely monitored and re-evaluated for progression of symptoms,” the CDC said on its website. “Should the patient have progression of symptoms, a lumbar puncture — a spinal tap in which a thin needle draws fluid surrounding the spinal cord and the brain — should be repeated immediately, using a different site than was used for the epidural — lower back — injection when possible.”

The CDC listed a series of recommendations for physicians treating patients who were given the steroid based on growing evidence that Exserohilum rostratum — a brown-black mold, or fungus — was the predominant pathogen in this outbreak, and expert opinion and published literature indicated the drug voriconazole might be effective in treating infections due to brown-black molds as well as infections due to the Aspergillus species, another fungus found to have contaminated the steroid injections.

The CDC said it continued to consult with national experts on treatment options for patients associated with this cluster of illnesses. In addition, the CDC recommended physicians of patients who have symptoms of fungal meningitis or infection should consult an infectious disease physician to assist with diagnosis, management and follow–up, which might be complex and prolonged.

Dr. J. Todd Weber of the CDC said treating the patients sickened by the tainted steroid is “new territory” because it has never caused meningitis before.

Detailed recommendations for physicians treating fungal meningitis patients is at : http://www.cdc.gov/hai/outbreaks/clinicians/interim_treatment_guidance_central_nervous_system_parameningeal.html.

UPI - United Press International, Inc.

Since 1907, United Press International (UPI) has been a leading provider of critical information to media outlets, businesses, governments and researchers worldwide.

Facebook Conversations

Join the Discussion:
View Comments to “Three Infections From Other Medications”

Comment Policy: We encourage an open discussion with a wide range of viewpoints, even extreme ones, but we will not tolerate racism, profanity or slanderous comments toward the author(s) or comment participants. Make your case passionately, but civilly. Please don't stoop to name calling. We use filters for spam protection. If your comment does not appear, it is likely because it violates the above policy or contains links or language typical of spam. We reserve the right to remove comments at our discretion.

Is there news related to personal liberty happening in your area? Contact us at newstips@personalliberty.com

Bottom
close[X]

Sign Up For Personal Liberty Digest™!

PL Badge

Welcome to PersonalLiberty.com,
America's #1 Source for Libertarian News!

To join our group of freedom-loving individuals and to get alerts as well as late-breaking conservative news from Personal Liberty Digest™...

Privacy PolicyYou can opt out at any time. We protect your information like a mother hen. We will not sell or rent your email address to anyone for any reason.